nesf Registered User
#1

Am just curious about this and I don't think it falls under the category of medical advice despite it being about myself.

I'm just curious as to the actual mechanism and cause here. My GGT is high (90-113 U/L over the past year) and the reason for this is medication rather than alcohol (I barely manage 1 drink a month over the past year). I'm on 1600mg Trileptal (Oxcarbazepine), 400mg Seroquel (Quetiapine) and 25mg Anafranil (Clomipramine) and 4g of L-typtophan a day at the moment. I'm told it's most likely the Oxcarbazepine that is causing this and I'm curious as to what exactly underlies this change. Is Oxcarbazepine a heptatoxic drug or is there something else going on?

DrIndy Registered User
#2

i don't think you're looking for medical advice - you are looking for information why liver enzymes are raised with certain drugs.

I will need to do a bit of research first though to give a clear response - any pharmacologists out there?

#3

Is it not just enzyme induction? GGT is an enzyme. but i don't do science anymore

charlieroot Registered User
#4

Did a small bit of research on this, more to learn something about the medications and enzyme induction/ liver damage than to try and give you a definitive answer (I'm certainly not qualified to do so), here's what I came up with:


1600mg Trileptal (Oxcarbazepine)
Appendix 2 (Liver Disease) BNF “Manufacturer advises caution in severe hepatic impairment – no information given.”

400mg Seroquel (Quetiapine)
Nothing about liver damage or enzyme induction in BNF

25mg Anafranil (Clomipramine)
BNF side effects : “abnormal liver function tests (jaundice)”

4g L-typtophan
Not in the BNF couldn't really find anything relevant on this.


Other things (besides certain drugs, alcohol and liver disease) which can cause raised GGT:
Smoking.
Increases with age in women.
GGT is about twice as high in persons of African ancestry in comparison to those of European ancestry.

You might find this interesting as well:
http://nelh2004.sequence.co.uk/index.cfm?question=1374

1 person has thanked this post

Want to share your thoughts?

Login here to discuss!